Hail, Park
- When
- July 3, 2:08 PM MST
- Where
- Park County, 5.35 mi SW of Livingston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.610, -110.640
An unstable southwest flow aloft, combined with a strong jet stream aloft and a moist low-level easterly flow, resulted in numerous severe thunderstorms across the Billings Forecast Area. These thunderstorms contained large hail and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable southwest flow aloft, combined with a strong jet stream aloft and a moist low-level easterly flow, resulted in numerous severe thunderstorms across the Billings Forecast Area. These thunderstorms contained large hail and very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 12:58 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
158 PM MDT Sun Jul 3 2022
.DISCUSSION...
Tonight through Tuesday night...
Severe weather potential remains elevated through the 4th of
July and into Tuesday. Be sure you keep an eye on the sky!
If you have outdoor activities, have a way to receive warnings and
a plan to retreat to shelter if necessary.
Satellite imagery shows an upper low along the PacNW coast and
southwest flow from the great basin to central MT.
Convection firing in SW Montana at this time thanks to short wave
lifting northeast in the mid level flow and plenty of sunshine
earlier this afternoon to help destabilize our forecast area.
All parameters continue to indicate an elevated threat of severe
thunderstorms late this afternoon through the evening. (Please see
Day 1 outlook from SPC). Cape/shear support a risk of large hail
and strong winds...and there are signs of potential 70+ mph winds
from places like Harlowton to Roundup to Miles City with a few
long track supercells possible. At least one hi-resolution model
also carries the stronger convection through Billings. Cannot rule
out a brief tornado from Harlowton to Baker (such as along the
Musselshell River valley) per elevated low level shear in this
area on north side of strong pressure falls... but overall feel
the main threat is damaging wind as there is a significant bow
echo feature showing up in hi-res models suggesting storms may
consolidate this evening east of Golden Valley County and produce
widespread damaging winds as they move east through the evening.
PWATS to an inch or higher support a risk of heavy rain as
well...but storm motion should be fast enough to prevent flash
flooding. Brisk gusty northwest winds should be expected behind
the convection as associated cold front pushes south. We should
also note...there is also a possibility of some isolated left
moving supercells in our southeast counties(Sheridan/PowderRiver
/Carter/Fallon) by evening which could potentially become severe
as they track northeast into a moisture rich environment.
So...look for large hail and downburst wind threat late this
afternoon turning to primarily wider spread damaging wind threat
with some hail and heavy rain this evening. Convection should
propagate eastward and exit our forecast area into the Dakotas
around midnight.
As severe convection ends tonight, another shortwave from the
southwest should bring another round of showers by Monday morning,
especially in our west. This activity could impact severe
potential later in the day. All models show a period of large
scale subsidence and some degree of capping in the afternoon...
but there is uncertainty with regard to how strong the cap will
be. Feel that most of Monday afternoon will remain dry (though
humid), with activity beginning over our mountains/foothills by
late afternoon. The greatest potential for severe storms may end
up being after 00z and across our north (in region of cooler mid
level temps). All of this being said, instability and shear are
definitely supportive of severe storms Monday.
Tuesday continues to have potential as pattern remains generally
unchanged from Monday, with significant instability in place and
short wave energy in the southwest flow aloft.
Temps the next couple of days will be seasonable with readings
in the mid 70s west to mid 80s east. BT
Wednesday through Sunday...
Wednesday through Saturday, an upper ridge will build
northwestward toward the Northern Rockies, however its axis looks
to stay just west of eastern MT, keeping southwest flow aloft over
the area and thunderstorm potential each day through the end of
the week. Models project that above normal atmospheric moisture
values should continue through much of this week as the low-level
flow brings moisture from the Gulf of Mexico to our area. Weak
disturbances moving through the upper flow should help to initiate
showers and thunderstorms that will be scattered Wednesday and
Thursday and then isolated Friday and Saturday. CWASP values
indicate that severe thunderstorms are less of a concern during
this time but an isolated severe thunderstorm is still possible.
These values are consistent with the overall pattern of the upper
ridge building northwestward and warmer air in the mid-levels of
the atmosphere that has a partial stabilizing effect.
Ridge breaks down late Saturday or Sunday as an upper low looks to
cut east across southern Canada, bringing slightly cooler temps
for Sunday, and a potentially better chance for storms, dependent
on the gradient of the frontal passage.
High temperatures will generally be in the 70s and 80s Tuesday and
Wednesday and 80s and 90s Thursday Saturday. RMS/Vertz
&&
.AVIATION...
Numerous thunderstorm activity still expected after 21z, with hail
up to 2", gusts up to 65 kts, and torrential rain all possible,
especially near KBIL, KMLS, and KBHK. COnfidence is high for
storms to occur at KLVM, KBIL, KMLS, and KBHK, and storms will
move from west to east. Linger, weaker thunderstorms could occur
overnight, but confidence is much lower in this occurring. Outside
of thunderstorm activity bringing about localized IFR to LIFR
conditions, VFR will persist over the next 24 hours. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 060/081 060/079 060/085 061/086 062/090 062/092 063/083
43/T 54/T 33/T 33/T 22/T 11/U 22/T
LVM 053/080 053/080 053/085 054/086 054/089 055/089 054/081
45/T 45/T 34/T 44/T 22/T 11/U 12/T
HDN 058/083 058/083 060/088 059/088 060/091 060/093 061/085
43/T 54/T 42/T 33/T 21/U 11/U 22/T
MLS 062/081 061/080 063/084 064/087 063/090 065/093 064/083
52/T 54/T 62/W 33/T 21/U 11/U 21/U
4BQ 061/084 062/082 062/086 064/089 064/091 066/095 065/084
32/W 43/T 52/T 23/T 21/U 10/U 11/U
BHK 060/081 058/079 060/083 063/085 062/088 065/091 062/082
52/T 64/T 63/T 35/T 42/T 21/U 21/U
SHR 057/083 057/085 058/086 059/087 058/091 061/094 060/083
22/T 33/T 33/T 23/T 21/U 10/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 423 in effect until 8 PM MDT this
evening FOR ZONES
29-34-40-42-56-63>68-139-141-169>173-228-235.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
227 PM MDT Sun Jul 3 2022
MTZ064-065-067-032115-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
227 PM MDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of west central Park
County through 315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Bozeman, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston and Pine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central Montana.
&&
LAT...LON 4552 11092 4552 11086 4558 11086 4559 11080
4578 11079 4578 11050 4560 11022 4534 11084
4541 11092
TIME...MOT...LOC 2026Z 223DEG 24KT 4548 11084
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VertzThe Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
10 hail, 4 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Minor street flooding reported by broadcast media.
A 7 inch tree branch was snapped.
Quarter size hail along with 50 to 60 mph winds were reported.
County DES reported deep standing water and flooding in the town of Baker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033512, 1033511, 1033514, 1033515, 1033560, 1033564, 1033516, 1033517, 1033565, 1033551, 1033552, 1033553, 1033566, 1033556, 1033557, 1033509.